Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 83, NWS La Crosse, WI

August 8, 20106 counties in Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 8, 2010, 11:43 PM CDT for 6 counties in Iowa. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2010, 11:43 PM CDT (04:43 UTC)
Expired
Aug 9, 2010, 12:34 AM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Howard County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 11:56 PM CDTTSTM WND DMG3 Nw Arlington, IAOUTBUILDING BLOWN DOWN ALONG G AVENUE. REPORT RELAYED VIA KGAN TELEVISION.
Aug 9, 12:12 AM CDTTSTM WND GST 47Edgewood, IA
Aug 9, 12:16 AM CDTTSTM WND DMGWaukon, IATREES BLOWN DOWN
Aug 9, 12:19 AM CDTTSTM WND DMGDecorah, IASMALL TREE DOWN
Aug 9, 12:38 AM CDTTSTM WND DMGClayton, IATREES BLOWN DOWN AND POWER OUTAGE SERVING ABLE AND ESMANN ISLANDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 10:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3512 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
3.2
Supercell composite
27.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS53 KARX 090443
SVRARX
IAC005-037-043-065-089-191-090545-
/O.NEW.KARX.SV.W.0083.100809T0443Z-100809T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1143 PM CDT SUN AUG 8 2010

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA...
  NORTHEASTERN CHICKASAW COUNTY IN NORTHEAST IOWA...
  CLAYTON COUNTY IN NORTHEAST IOWA...
  FAYETTE COUNTY IN NORTHEAST IOWA...
  EASTERN HOWARD COUNTY IN NORTHEAST IOWA...
  WINNESHIEK COUNTY IN NORTHEAST IOWA...

* UNTIL 1245 AM CDT

* AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED NEAR WAUCOMA...OR 12 MILES NORTHWEST OF
  WEST UNION...MOVING EAST AT 40 MPH. THIS STORM CAN PRODUCE DAMAGING
  WINDS IN EXCESS OF 60 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALMAR AND MAYNARD AROUND 1150 PM...
  WEST UNION AND DECORAH AROUND 1155 PM...
  ALBANY AND VOLGA RIVER STATE PARK AROUND MIDNIGHT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4264 9195 4346 9225 4350 9124 4297 9115
      4264 9107
TIME...MOT...LOC 0443Z 272DEG 36KT 4303 9196
WIND...HAIL 60MPH <.50IN

$$

BOYNE
6 follow-up statements
304 
WWUS53 KARX 090450
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CDT SUN AUG 8 2010

IAC005-037-043-065-089-191-090545-
/O.CON.KARX.SV.W.0083.000000T0000Z-100809T0545Z/
WINNESHIEK IA-HOWARD IA-ALLAMAKEE IA-FAYETTE IA-CHICKASAW IA-
CLAYTON IA-
1150 PM CDT SUN AUG 8 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAYTON...
NORTHEASTERN CHICKASAW...FAYETTE...ALLAMAKEE...EASTERN HOWARD AND
WINNESHIEK COUNTIES UNTIL 1245 AM CDT...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS ROUGHLY ALONG A LINE EXTENDING FROM 
RIDGEWAY TO STANLEY...MOVING EAST AT 40 MPH. THESE STORMS CAN 
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST UNION AND FAYETTE AROUND 1155 PM...
  OSSIAN AND ARLINGTON AROUND MIDNIGHT...
  DECORAH AND ARLINGTON AROUND 1205 AM...
  STRAWBERRY POINT AND ELGIN AROUND 1210 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4264 9195 4346 9225 4350 9124 4297 9115
      4264 9107
TIME...MOT...LOC 0450Z 272DEG 36KT 4332 9197 4262 9181
WIND...HAIL 60MPH <.50IN

$$

BOYNE
180 
WWUS53 KARX 090458
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 PM CDT SUN AUG 8 2010

IAC005-037-043-065-089-191-090545-
/O.CON.KARX.SV.W.0083.000000T0000Z-100809T0545Z/
WINNESHIEK IA-HOWARD IA-ALLAMAKEE IA-FAYETTE IA-CHICKASAW IA-
CLAYTON IA-
1158 PM CDT SUN AUG 8 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAYTON...
NORTHEASTERN CHICKASAW...FAYETTE...ALLAMAKEE...EASTERN HOWARD AND
WINNESHIEK COUNTIES UNTIL 1245 AM CDT...

AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM DECORAH TO
AURORA...MOVING EAST AT 40 MPH. THESE STORMS CAN PRODUCE DAMAGING
WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  ELGIN AND CLERMONT AROUND 1205 AM...
  VOLGA AND STRAWBERRY POINT AROUND 1210 AM...
  POSTVILLE AROUND 1215 AM...
  WAUKON AND ELKADER AROUND 1225 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MONDAY
MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM MONDAY MORNING
FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWESTERN
WISCONSIN.

&&

LAT...LON 4264 9195 4346 9225 4350 9124 4297 9115
      4264 9107
TIME...MOT...LOC 0458Z 272DEG 36KT 4332 9182 4262 9170
WIND...HAIL 60MPH <.50IN

$$

BOYNE
489 
WWUS53 KARX 090508
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 AM CDT MON AUG 9 2010

IAC037-089-090518-
/O.CAN.KARX.SV.W.0083.000000T0000Z-100809T0545Z/
HOWARD IA-CHICKASAW IA-
1208 AM CDT MON AUG 9 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHICKASAW AND
EASTERN HOWARD COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY
MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.

LAT...LON 4344 9205 4350 9124 4297 9115 4264 9107
      4264 9195
TIME...MOT...LOC 0508Z 272DEG 36KT 4331 9168 4261 9157

$$

IAC005-043-065-191-090545-
/O.CON.KARX.SV.W.0083.000000T0000Z-100809T0545Z/
WINNESHIEK IA-ALLAMAKEE IA-FAYETTE IA-CLAYTON IA-
1208 AM CDT MON AUG 9 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAYTON...
FAYETTE...ALLAMAKEE AND WINNESHIEK COUNTIES UNTIL 1245 AM CDT...

AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM DECORAH TO
LAMONT...MOVING EAST AT 40 MPH. THESE STORMS CAN PRODUCE DAMAGING
WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  POSTVILLE AROUND 1215 AM...
  WAUKON AROUND 1220 AM...
  ELKADER AND MONONA AROUND 1225 AM...
  GARNAVILLO AROUND 1235 AM...
  LANSING AND MCGREGOR AROUND 1240 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4344 9205 4350 9124 4297 9115 4264 9107
      4264 9195
TIME...MOT...LOC 0508Z 272DEG 36KT 4331 9168 4261 9157
WIND...HAIL 60MPH <.50IN

$$

BOYNE
055 
WWUS53 KARX 090516
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1216 AM CDT MON AUG 9 2010

IAC005-043-065-191-090545-
/O.CON.KARX.SV.W.0083.000000T0000Z-100809T0545Z/
WINNESHIEK IA-ALLAMAKEE IA-FAYETTE IA-CLAYTON IA-
1216 AM CDT MON AUG 9 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAYTON...
EASTERN FAYETTE...ALLAMAKEE AND WINNESHIEK COUNTIES UNTIL 1245 AM
CDT...

AT 1212 AM CDT...A SPOTTER REPORTED A 47 MILE AN HOUR WIND GUST IN 
EDGEWOOD.  

AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS EXTENDING FROM WAUKON TO DUNDEE... 
MOVING EAST AT 40 MPH. THESE STORMS CAN PRODUCE DAMAGING WINDS IN 
EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUKON AROUND 1220 AM...
  ELKADER AND MONONA AROUND 1225 AM...
  GARNAVILLO AROUND 1235 AM...
  LANSING AND MCGREGOR AROUND 1240 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4264 9186 4341 9201 4350 9124 4297 9115
      4264 9107
TIME...MOT...LOC 0514Z 272DEG 36KT 4330 9159 4260 9149
WIND...HAIL 60MPH <.50IN

$$

BOYNE
478 
WWUS53 KARX 090523
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1223 AM CDT MON AUG 9 2010

IAC005-043-065-191-090545-
/O.CON.KARX.SV.W.0083.000000T0000Z-100809T0545Z/
WINNESHIEK IA-ALLAMAKEE IA-FAYETTE IA-CLAYTON IA-
1223 AM CDT MON AUG 9 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAYTON...
EASTERN FAYETTE...ALLAMAKEE AND EASTERN WINNESHIEK COUNTIES UNTIL
1245 AM CDT...

AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS EXTENDING FROM WAUKON TO GREELEY... 
MOVING EAST AT 40 MPH. THESE STORMS CAN PRODUCE DAMAGING WINDS IN 
EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LANSING AND GARNAVILLO AROUND 1235 AM...
  MCGREGOR AND MARQUETTE AROUND 1240 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4339 9187 4350 9125 4297 9115 4264 9107
      4264 9175
TIME...MOT...LOC 0523Z 272DEG 36KT 4333 9142 4260 9137
WIND...HAIL 60MPH <.50IN

$$

BOYNE
714 
WWUS53 KARX 090534
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 AM CDT MON AUG 9 2010

IAC005-043-065-191-090544-
/O.CAN.KARX.SV.W.0083.000000T0000Z-100809T0545Z/
WINNESHIEK IA-ALLAMAKEE IA-FAYETTE IA-CLAYTON IA-
1234 AM CDT MON AUG 9 2010

...THE SEVERE THUNDERSTORM WARNING FOR CLAYTON...EASTERN FAYETTE...
ALLAMAKEE AND EASTERN WINNESHIEK COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS. HOWEVER...THE LINE OF STORMS REMAINS STRONG AND COULD
PRODUCE SMALL HAIL AND GUSTY WINDS...IN ADDITION TO LIGHTNING AND
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.

LAT...LON 4339 9187 4350 9125 4297 9115 4264 9107
      4264 9175
TIME...MOT...LOC 0534Z 272DEG 36KT 4332 9127 4259 9122

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:57 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 8, 9:57 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
957 PM CDT SUN AUG 8 2010

.UPDATE...

COMPLEX OF STORMS TRACKING EAST ACROSS IOWA WILL POTENTIALLY BRING
ANOTHER ROUND OF HEAVY RAIN OVERNIGHT TO PORTIONS OF SOUTHWEST
WISCONSIN. THE GROUND IN THIS AREA IS ALREADY SATURATED FROM THE
RAIN THAT OCCURRED EARLY THIS MORNING. ALREADY HAVE SOME FLOODING
PROBLEMS IN THIS AREA SO THE AREA CAN NOT TAKE MUCH IF ANY
ADDITIONAL RAIN BEFORE MORE FLOODING PROBLEMS WILL OCCUR. VERY
HIGH RAINFALL RATES WILL BE POSSIBLE WHICH COULD DROP ANOTHER 1 TO
2 INCHES IN A SHORT PERIOD OF TIME.

04

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT SUN AUG 8 2010/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS THIS PACKAGE REMAIN FRONTAL/OUTFLOW BOUNDARY
LOCATIONS AND RESULTING SHRA/TSRA CHANCES...SEVERE AND HEAVY RAIN
THREATS...AND TEMPERATURES.

DATA ANALYSIS AT 18Z HAD A BROAD AREA OF LOW PRESSURE FROM WESTERN
KS TO WESTERN MN TO NEAR LK WINNIPEG. REMNANT CONVECTION OVER
NORTHERN IL AND LOW CLOUDS OVER MUCH OF WI AND NEARBY AREAS
DISRUPTING WIND/PRESSURE/TEMP FIELDS...MAKING WARM FRONT EAST OF
THE PORTION OF THE LOW IN WESTERN MN HARD TO FIND. WARM FRONT
APPEARS TO BE NEAR A KMSP-KGRB LINE...WITH OUTFLOW BOUNDARY FROM
EARLY MORNING CONVECTION ALL BUT DISSIPATED OVER MN/NORTHERN IA.
LAPS ANALYSIS INDICATES 2.5K-3.5K J/KG SFC BASED CAPE WEST OF THE
FCST AREA...WITH LAPS SOUNDINGS INDICATING CAPPING FROM 900-750MB
AND WINDS LESS THAN 10KT THRU 750MB FOR A POINT WEST OF KMCW IA.

08.12Z MODELS LOOK TO HAVE INITIALIZED WILL AND OFFER REASONABLY
SIMILAR SOLUTIONS FOR TONIGHT INTO WED NIGHT...AT LEAST WITH THE
LARGER SCALE FEATURES. PLENTY OF DIFFERENCES IN THE DETAILS AND
CONVECTIVE TIMING/OUTCOMES FOR THE AREA...WITH MODELS GENERALLY
STRUGGLING WITH PRECIP/CONVECTION ACROSS THE REGION THIS MORNING AND
MID-DAY. DPROG/DT OF 500MB HGTS AT 08.12Z SHOWED RUNS OF 06.12Z AND
07.12Z VERIFIED WELL ACROSS NOAM WITH BETTER RUN-TO-RUN CONSISTENCY
TO ECMWF. EARLIER RUNS ALL TENDED TO BE A BIT WEAK WITH A SHORTWAVE
FEATURE OVER WY. MODELS CONVERGING TOWARD A TIGHTER CONSENSUS IN
THE 00-36HR PERIOD...WITH A BIT STRONGER FEATURE TO MOVE EAST FROM
WY TONIGHT AND THE NEXT SHORTWAVE TO LIFT TOWARD WY. ECMWF/GFS WITH
BETTER RUN-TO-RUN CONSISTENCY. CONSENSUS CONTINUES TO TIGHTEN IN
THE 36-84HR PERIOD...TOWARD A COMPROMISE OF THE EARLIER RUNS. STILL
SOME TIMING/STRENGTH DIFFERENCES WITH THE SHORTWAVE TROUGH INTO THE
CENTRAL/NORTHERN PLAINS TUE/TUE NIGHT THEN ACROSS THE REGION WED.
TREND IS STRONGER WITH A TROUGH/UPPER LOW OVER OREGON AT 72-84HRS.
CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS REASONABLE WITH THE
LOW AND WARM FRONTAL POSITION. PER WV IMAGERY...MODELS REASONABLE
WITH SHORTWAVE FEATURES ACROSS THE NORTHERN PLAINS AND OVER THE
ROCKIES AHEAD OF THE TROUGH. GEM/NAM APPEAR BETTER WITH A WEAK
SHORTWAVE OVER NORTH-CENTRAL NEB. ALL MODELS DID RATHER POORLY WITH
12Z-18Z PRECIP ACROSS THE NORTH-CENTRAL CONUS. ALL THAT SAID...NO
CLEAR MODEL FAVORITE AND TRENDED TOWARD THE MODEL/ENSEMBLE
CONSENSUS. WITH INDIVIDUAL MODELS NOT DOING WELL SAT NIGHT AND
THIS MORNING...SHORT-TERM FCST CONFIDENCE BELOW AVERAGE THIS CYCLE.

IN THE NEAR TERM...AIRMASS WEST OF THE FCST AREA CAPPED THIS
AFTERNOON...WITH LACK OF/MINIMAL CUMULUS IN VIS IMAGERY...WITH THE
WEAK WINDS BELOW 750MB NOT FAVORABLE FOR MUCH IN THE WAY OF
LIFT/CONVERGENCE. APPEARS CONVECTION WILL HAVE TO WAIT FOR SFC WAVE
OF LOW PRESSURE IN SOUTHEAST SD TO MOVE EAST WITH THE NEB/WY
SHORTWAVES LATER THIS AFTERNOON/TONIGHT. CONVECTION STARTING TO
ERUPT IN NORTH CENTRAL NEB AT 19Z...AHEAD OF THE FIRST SHORTWAVE...
ON NOSE OF SLOWLY INCREASING 925-850MB MOISTURE TRANSPORT...AND ON
WESTERN EDGE OF 2K TO 3.5K J/KG MIXED LAYER CAPE FIELD. NAM/ECMWF/
SREF MEAN/08.12Z SPC WRF AND TO SOME EXTENT 08.00Z NSSL WRF DO
CAPTURE THE INCREASING CONVECTION OVER SOUTHEAST SD/NORTHEAST NEB
THIS AFTERNOON. FAVORING THIS GROUP OF SOLUTIONS TONIGHT...MAIN 925-
850MB MOISTURE TRANSPORT/THETA-E CONVERGENCE WITH/AHEAD OF THIS
CONVECTION REMAINS ACROSS IA...ALONG WITH HEAVIEST RAIN AND GREATER
SEVERE STORM THREAT. SEE SWODY1 FOR SEVERE DETAILS. SOUTHWEST THIRD
OF THE FCST AREA WITH THE GREATEST HEAVY RAIN THREAT TONIGHT ESCAPED
THE HEAVY RAINS OF THIS MORNING...ALL BUT GRANT COUNTY WI. FLASH
FLOOD GUIDANCE VALUES OVER NORTHEAST IA REMAIN IN THE 2.5 TO 3.5
INCH RANGE. CONSIDERED A FLASH FLOOD WATCH BUT GIVEN PLENTY OF
UNCERTAINTY AND THREAT NOT APPEARING WIDESPREAD OR LIKELY TONIGHT...
WILL CONTINUE WITH ESF OUTLOOKS FOR NOW. HIGHEST RAIN CHANCES ACROSS
THE SOUTHWEST THIRD OF THE FCST AREA LATER TONIGHT WITH CONVECTIVE
COMPLEX EXPECTED TO PASS SOUTHEAST ACROSS CENTRAL IA. STRONGER LOWER
LEVEL THERMODYNAMIC FORCING REMAINS GENERALLY SOUTH OF THE AREA
MON/MON NIGHT AS WEAK HIGH PRESSURE BUILDS OVER WI AND THE SFC
TROUGH/FRONTAL BOUNDARY IS PUSHED SOUTH OF THE AREA. SHRA/TSRA
CHANCES MON/MON NIGHT MAINLY OVER THE SOUTH HALF OF THE FCST AREA...
BUT THIS WILL BE DEPENDENT ON EVOLUTION/OUTCOME OF CONVECTION
TONIGHT. FRONTAL BOUNDARY RETURNS NORTH TUE/TUE NIGHT AS THE
STRONGER SHORTWAVE EJECTS INTO THE CENTRAL/NORTHERN PLAINS...WITH
INCREASING LOWER LEVEL THERMODYNAMIC FORCING INTO THE AREA. RAISED
SHRA/TSRA CHANCES TOWARD 50 PERCENT FOR TUE/TUE NIGHT. THREAT OF
HEAVY RAINS WILL SPREAD BACK ACROSS THE FCST AREA TUE AFTERNOON/
NIGHT WITH THE BOUNDARY AND A VERY MOIST /PW/S IN THE 2 INCH RANGE/
AND UNSTABLE AIRMASS TO BE LIFTED INTO THE BOUNDARY. FLASH FLOOD
WATCH MAY BE NEEDED FOR PORTIONS OF THE FCST AREA CENTERED ON TUE
NIGHT. SFC TROUGH/LOW TO MOVE EAST ACROSS THE REGION WED...BUT
PLENTY OF MODEL TIMING DIFFERENCES. CONTINUED A 30-40 PERCENT
SHRA/TSRA CHANCE ON WED FOR NOW. TRENDED RAIN CHANCES DOWN THRU WED
NIGHT WITH THE SFC LOW/TROUGH EXPECTED TO BE EAST OF THE AREA AND
RISING HGTS ALOFT/HIGH PRESSURE MOVING IN.

GENERALLY FAVORED A BLEND OF NUMERICAL TEMPERATURE GUIDANCE FOR
TONIGHT THRU WED NIGHT. TEMPERATURES/HUMIDITY LEVELS WILL BE MUGGY/
SWELTERY FOR MUCH OF THE PERIOD...WITH DEW POINTS MOSTLY IN THE 70F
TO 75F RANGE. QUESTION REMAINS TIMING OF CONVECTION ACROSS THE AREA
AND EXTENT/DURATION OF DEBRIS CLOUDS...MUCH LIKE TODAY. IF CLOUDS
CLEAR DURING THE DAY WITH HIGHS CLIMBING TO AROUND 90...HEAT INDICES
COULD CLIMB TO OR ABOVE 100...WITH POTENTIAL NEED FOR HEAT
ADVISORIES FOR PORTIONS OF THE FCST AREA. IF CONVECTION OR DEBRIS
CLOUDS LINGER DURING THE DAY /LIKE TODAY/ HIGHS WOULD BE SOME 10F OR
SO COOLER THAN GUIDANCE/FCST GRID HIGHS ON ANY ONE OF THE DAYS.

LONG TERM...THURSDAY THROUGH SUNDAY

08.00Z MEDIUM RANGE MODELS IN MODEST AGREEMENT THU/FRI AS A
SHORTWAVE TROUGH PASSES EAST OF THE REGION AND WEAK RIDGING ALOFT
BUILDS IN...BUT DIFFER QUITE A BIT WITH DETAILS IN THE WESTERN CONUS
TROUGH. ECMWF WITH SOMEWHAT BETTER RUN-TO-RUN CONSISTENCY. BETWEEN
MODEL AND RUN-TO-RUN CONSISTENCY A BIT BETTER SAT/SUN WITH SOME
PROGRESSION OF THE UPPER PATTERN. EASTERN PAC RIDGING
STRENGTHENS/BUILDS EAST WITH REMNANTS OF THE WESTERN CONUS TROUGH
MOVING INTO CENTRAL CAN/ NORTH CENTRAL CONUS. WITH ALL THE MODEL
DETAIL DIFFERENCES...RUN-TO-RUN CONSISTENCY LESS THAN DESIRABLE AND
PATTERN LOOKING TO TRANSITION...LONG-TERM FCST CONFIDENCE BELOW
AVERAGE. PREFERRED A MODEL/ENSEMBLE CONSENSUS SIMILAR TO PMDEPD.
WITH RISING HGTS ALOFT ON THU BEHIND THE TROUGH AND SOME CONSENSUS
FOR HIGH PRESSURE OVER THE REGION...REMOVED RAIN CHANCE FROM THU.
ECMWF/GFS ENSEMBLE MEAN INDICATE A WEAK SHORTWAVE TO FLATTEN THE
UPPER RIDGE AGAIN THU NIGHT/FRI WITH SOME LOWER LEVEL MOISTURE
ADVECTION ON THE WEST SIDE OF THE RETREATING HIGH. CONTINUED A SMALL
SHRA/TSRA CHANCE THU NIGHT/FRI. SFC LOW ASSOCIATED WITH A PORTION OF
THE WESTERN NOAM TROUGH MOVING INTO/ACROSS ACROSS CENTRAL
CAN/NORTHERN PLAINS DRIVES A RATHER STRONG COLD FRONT INTO/THRU THE
AREA FRI NIGHT/SAT. A MOIST...UNSTABLE AIRMASS SHOULD BE IN PLACE
AHEAD OF THIS FRONT...ALONG WITH STRONGER LOWER LEVEL THERMODYNAMIC
FORCING/ LIFT AND DYNAMICS ALOFT AHEAD OF THE TROUGH. SHRA/TSRA
CHANCES FRI NIGHT INTO SAT NIGHT REASONABLE GIVEN DETAIL/TIMING
DIFFERENCES AMONG THE MODELS/ ENSEMBLES. FRONT SHOULD BE WELL THRU
THE AREA SUN...WITH COOLER/DRIER CAN HIGH PRESSURE BUILDING INTO THE
REGION AND LEFT SUN DRY. FAVORED A BLEND OF GFS ENSEMBLE MOS AND HPC
GUIDANCE FOR HIGHS/LOWS THRU THE PERIOD.

AVIATION...TONIGHT AND MONDAY

COMPLICATED WEATHER CONCERNS FOR AVIATION...AND THIS WILL LIKELY
CONTINUE FOR THE NEXT SEVERAL DAYS. A WAVERING WEST-EAST RUNNING
FRONTAL BOUNDARY WILL WORK WITH SEVERAL UPPER AIR DISTURBANCES AND A
WARM AND VERY MOIST AIR MASS TO PRODUCE PERIODIC SHRA/TS CHANCES FOR
TONIGHT INTO NEXT WEEKEND. DETAILING WHERE THE BETTER CHANCES WILL
BE...AND POTENTIAL IMPACTS ON KRST/KLSE...WILL BE PROBLEMATIC AT
TIMES DUE TO THE NUMEROUS FOCUSES VIA OUTFLOW BOUNDARIES ETC FOR
SHRA/TS. HOWEVER...GIVEN THE HIGH MOISTURE CONTENT...ANY
THUNDERSTORM WILL BE CAPABLE OF VERY HEAVY RAINFALL...WITH INCH PER
HOUR RAINFALL RATES...AND LIFR/IFR CONDITIONS.

LOOKING AT THIS AFTERNOON/EVENING...RUC13 AND NAM12 INDICATE SOME
WEAK LOW LEVEL FRONTOGENETIC FORCING...RUNNING FROM WESTERN WI INTO
EASTERN WI...THAT COULD SERVE AS A FOCUS FOR SOME SHRA/TS
DEVELOPMENT. HOWEVER...STRATUS SHIELD DEVELOPED ACROSS THE AREA IN
THE WAKE OF THE MORNING CONVECTION...AND THIS WILL NEED TO DISSIPATE
FOR DESTABILIZATION AND THEN REALIZATION OF AT LEAST A SCT PCPN
THREAT. ANTICIPATE THAT THIS STRATUS SHOULD START TO MIX OUT BY
MID/LATE AFTERNOON...BUT THIS COULD BE TOO LATE TO ALLOW FOR ENOUGH
DESTABILIZATION OF THE SFC/NEAR SFC LAYER. CONTINUED SOME VCTS
TOWARD THE 00Z HOUR...BUT THIS MAY BE TOO EARLY. OVERNIGHT THE FOCUS
IS LOOKING LIKE IT WILL BE SOUTH OF KRST/KLSE AS THE LOW LEVEL
JET/MOISTURE TRANSPORT SUGGESTS ANOTHER MCS MOVING ACROSS IOWA INTO
NORTHERN ILL. NAM AND GFS STILL LAY OUT SOME QPF ACROSS SOUTHEAST
MN/WESTERN WI THOUGH...AND WILL CONTINUE TO HONOR PCPN CHANCES WITH
A VCTS OVERNIGHT. AS OF NOW...HAVE KEPT VSBY RESTRICTIONS RELATIVELY
MINOR...BUT WHEN/IF STORMS LOOK LIKE THEY WILL IMPACT KRST OR
KLSE...UPDATES WILL BE NEEDED FOR LOWER VSBYS AND CEILINGS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR WIZ054-WIZ055-
     WIZ061.

MN...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 8, 10:22 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 PM CDT SUN AUG 8 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1022 PM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS OVER WESTERN WISCONSIN WILL CONTINUE TO MOVE EAST INTO
PARTS OF NORTH CENTRAL AND WESTERN WISCONSIN THROUGH THE EARLY
MORNING HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS...HEAVY RAIN AND POSSIBLY SOME LARGE HAIL. PARTS
OF WESTERN WISCONSIN ARE ALREADY SATURATED FROM PREVIOUS RAINS AND
ANY ADDITIONAL RAIN COULD QUICKLY LEAD TO FLOODING.

A THUNDERSTORM COMPLEX WILL MOVE EAST INTO NORTHEAST
IOWA...SOUTHEAST MINNESOTA...SOUTHWEST AND CENTRAL WISCONSIN
THROUGH THE OVERNIGHT HOURS. THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS AND HEAVY RAIN.

IN ADDITION...PARTS OF SOUTHWEST WISCONSIN ARE SATURATED FROM
PREVIOUS RAINS. WITH INTENSE RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR POSSIBLE OVERNIGHT...THIS COULD LEAD TO FLOODING.
THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF SOUTHWEST
WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MULTIPLE BOUTS OF THUNDERSTORMS ARE POSSIBLE FROM MONDAY
THROUGH SATURDAY. THE POTENTIAL EXISTS FOR HEAVY RAINFALL
WITH THE STORMS...ALONG WITH SOME SEVERE WEATHER. HOWEVER...IT
IS STILL TOO EARLY TO DISCERN SPECIFIC TIME PERIODS THAT POSSESS
A HIGHER CHANCE FOR HAZARDOUS WEATHER. A FLASH FLOOD WATCH IS IN
EFFECT FOR PARTS OF SOUTHWEST WISCONSIN THROUGH MONDAY AFTERNOON.

ALSO...THERE IS THE POTENTIAL THAT HEAT INDICES COULD CLIMB NEAR OR
EXCEED 100 DEGREES DURING THE AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS PORTIONS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THEN...
PERIODICALLY OVER THE REMAINDER OF THE AREA EARLY NEXT WEEK.
SPOTTERS SHOULD MONITOR LATEST FORECASTS AND OUTLOOKS FOR ANY SEVERE
WEATHER POTENTIAL.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04/DTJ

In the hours before

Special weather statement, Aug 8, 10:05 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1005 PM CDT SUN AUG 8 2010

IAZ008>011-018-019-029-030-090500-
ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-
1005 PM CDT SUN AUG 8 2010

...STRONG THUNDERSTORMS EXPECTED IN ALLAMAKEE...CHICKASAW...
CLAYTON...FAYETTE...FLOYD...HOWARD...MITCHELL AND WINNESHIEK
COUNTIES THROUGH 130 AM MONDAY MORNING...

AT 1000 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING
EAST AT 45 MPH ACROSS NORTH CENTRAL AND CENTRAL IOWA. THESE
THUNDERSTORMS WILL MOVE ACROSS NORTHEAST IOWA BETWEEN 1030 PM AND
130 AM. THESE THUNDERSTORMS WILL CAPABLE OF PRODUCING WIND GUSTS IN
THE EXCESS OF 55 MPH...HOURLY RAINFALL RATES RANGING FROM 1 TO
3 INCHES AN HOUR...AND DANGEROUS LIGHTNING.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

BOYNE
Special weather statement, Aug 8, 11:21 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1121 PM CDT SUN AUG 8 2010

IAZ008>011-018-019-029-030-090515-
ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-
1121 PM CDT SUN AUG 8 2010

...STRONG THUNDERSTORMS EXPECTED TO CONTINUE TO MOVE EAST ACROSS
ALLAMAKEE...CHICKASAW...CLAYTON...FAYETTE...FLOYD...HOWARD...
MITCHELL AND WINNESHIEK COUNTIES THROUGH 100 AM MONDAY MORNING...

AT 1116 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM RICEVILLE TO WATERLOO. THIS LINE WAS MOVING EAST AT
50 MPH...AND IT SHOULD BE LOCATED FROM NEAR DORCHESTER TO COLESBURG
BY 1230 AM.

WIND GUSTS UP TO 55 MPH...HOURLY RAINFALL RATES OF 1 TO 3 INCHES AN
HOUR...AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THIS LINE OF
STRONG THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.

BOYNE
Local storm report, Aug 8, 11:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     NON-TSTM WND GST NEW HAMPTON             43.06N 92.31W
08/08/2010  M59 MPH          CHICKASAW          IA   MESONET

&&

DTJ
Local storm report, Aug 8, 11:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     NEW HAMPTON             43.06N 92.31W
08/08/2010  M59.00 MPH       CHICKASAW          IA   MESONET

&&

DTJ

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.